Florida, 2023

Damaging Winds in Florida, April 3, 2023

April 3, 2023 · NWS JAX · 5 events in 1 county or zone

Strong to severe storms formed along a southward progressing frontal boundary that lingered near the FL-GA state-line into the evening. SW flow ahead of the front in the afternoon recovered moisture and instability ahead of the front which triggered storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong to severe storms formed along a southward progressing frontal boundary that lingered near the FL-GA state-line into the evening. SW flow ahead of the front in the afternoon recovered moisture and instability ahead of the front which triggered storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 3, 2:06 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 3, 2:06 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
306 PM EDT Mon Apr 3 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Through Tuesday)
Issued at 201 PM EDT Mon Apr 3 2023

A near stationary frontal boundary lays west to east across the area
this area, roughly along the GA/FL line. North of this boundary,
across SE GA a more stable airmass is in place with cloud cover and
temperatures near to a little below seasonal levels. South of the
boundary, NE FL has seen more sunshine Today, with temperatures
running above normal.

Cluster of strong convection is expected to move east along the
GA/FL border region this afternoon, and gradually sink south to
near I10 corridor by the time it reaches the Jacksonville area
later this afternoon. A few severe storms will be possible with
this cluster. North of this area, scattered thunderstorms are
expected, but will not be as strong due to greater stability over
SE GA. Additional convective development is expected this
afternoon along the east coast sea breeze in NE FL. Once the
cluster that is moving in from the west reaches Jacksonville, it
may collide and strengthen as it encounters the activity on the
sea breeze.

Convective activity is expected to dissipate by midnight. Inland low
level moisture convergence will lead to the potential for patchy fog
toward dawn. Lows Tonight will remain above seasonal levels.

High pressure will build to the east northeast through the day on
Tuesday. A dry day is forecast, but a few isolated showers can
not be ruled out over central portions of the forecast area during
the afternoon, as the east coast and Gulf coast sea breezes
intersect. At this point, the chance is too low for mention.

Highs Tuesday will trend well above normal.

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 201 PM EDT Mon Apr 3 2023

High pressure will be northeast of the region this period. In
addition, a broad ridge of high pressure at 500mb will be overhead.
Subsidence under high pressure will make this a dry period with
partly cloudy skies.

Temperatures will trend well above normal this period.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 201 PM EDT Mon Apr 3 2023

The upper high will move to the southeast Thursday into Thursday
night, as surface high moves more off to the northeast.

An elongated frontal boundary will develop just to the northwest of
the region Thursday. This boundary will be largely stalled to the
north northwest through Friday night. Waves along this boundary
will provide chances for precipitation, which will affect SE GA
Thursday through Friday night.

As a 500mb trough moves southeast across the area, the surface front
will move southeast across forecast area Saturday and Saturday
night.

Long range models diverge Sunday into Monday, so keeping convective
chances going.

Temperatures will trend above normal through Friday night, then
closer to normal over the weekend, into early next week.

&&

.MARINE...
Issued at 201 PM EDT Mon Apr 3 2023

High pressure will be northeast of the region through Thursday. An
elongated frontal system will develop just northwest of the region
Friday. This front will then move southeast across the area
Saturday. High pressure will build to the north Sunday, then to the
northeast early next week.

Rip Currents: SE GA Moderate through Tuesday
              NE FL Moderate through Tuesday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  63  87  65  93 /  40   0   0   0
SSI  66  80  67  80 /  50   0   0   0
JAX  63  88  65  89 /  60   0   0   0
SGJ  65  84  66  84 /  40   0   0   0
GNV  63  90  65  93 /  20  10   0   0
OCF  63  91  66  94 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 3, 2:00 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
300 PM EDT Mon Apr 3 2023

GAZ135-136-151-163-250-031945-
Pierce GA-Appling GA-Clinch GA-Wayne GA-Northern Ware GA-
300 PM EDT Mon Apr 3 2023

...Strong thunderstorms will impact portions of Pierce, northern
Ware, southwestern Wayne, northwestern Clinch and southeastern
Appling Counties through 345 PM EDT...

At 259 PM EDT, Doppler radar was tracking thunderstorms along a line
extending from 6 miles south of Surrency to 7 miles west of Dixie
Union to near Lakeland are producing strong and gusty outflow winds.
Movement was east southeast at 25 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waycross, Blackshear, Homerville, Patterson, Argyle, Gardi, Screven,
Offerman, Du Pont and Boggy Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3154 8179 3122 8216 3119 8229 3117 8222
      3101 8258 3100 8255 3100 8256 3078 8282
      3087 8297 3109 8297 3118 8284 3118 8267
      3128 8270 3145 8249 3144 8233 3153 8223
      3160 8232 3168 8222
TIME...MOT...LOC 1859Z 285DEG 23KT 3163 8221 3130 8259 3099 8305

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Apr 3, 2:28 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
328 PM EDT Mon Apr 3 2023

FLZ020-GAZ162-163-032030-
Hamilton FL-Clinch GA-Echols GA-
328 PM EDT Mon Apr 3 2023

...Strong thunderstorms will impact portions of northwestern
Hamilton, Echols and west central Clinch Counties through 430 PM
EDT...

At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moody Air Force Base to 10 miles southwest
of I-75 At Exit 16 to 8 miles south of Monticello. Movement was east
at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Jennings, Statenville, Suwannee River State Park, Mayday,
Blue Springs and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 8314 3079 8313 3081 8310 3085 8309
      3085 8301 3087 8297 3089 8297 3073 8265
      3049 8292 3043 8303 3043 8307 3044 8308
      3043 8312 3041 8316 3039 8317 3041 8318
      3042 8322 3047 8324 3062 8327 3063 8331
TIME...MOT...LOC 1928Z 287DEG 20KT 3096 8312 3068 8340 3042 8383

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB
Special weather statement, Apr 3, 2:36 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
336 PM EDT Mon Apr 3 2023

GAZ151-152-163-250-264-350-364-032015-
Pierce GA-Northeastern Charlton GA-Clinch GA-Western Charlton GA-
Brantley GA-Northern Ware GA-Southern Ware GA-
336 PM EDT Mon Apr 3 2023

...Thunderstorms producing a strong gust front will impact portions
of southeastern Pierce, Brantley, central Ware, southeastern Clinch
and northern Charlton Counties through 415 PM EDT...

At 335 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Patterson to 8 miles east of Manor to 8
miles east of Mayday. Movement was southeast at 30 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nahunta, Fargo, Stephen Foster State Park, Hickox, Braganza, Raybon,
Waynesville, Race Pond, Fort Mudge and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3107 8245 3137 8203 3133 8173 3110 8186
      3109 8192 3105 8194 3104 8191 3092 8205
      3065 8257 3071 8259 3073 8270 3082 8284
TIME...MOT...LOC 1935Z 292DEG 26KT 3134 8206 3107 8243 3079 8288

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Apr 3, 2:56 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
356 PM EDT Mon Apr 3 2023

FLZ020-021-032030-
Hamilton FL-Suwannee FL-
356 PM EDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of northwestern
Suwannee and central Hamilton Counties through 430 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madison, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Live Oak, Suwannee Springs, Suwannee River State Park and Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3026 8324 3029 8323 3031 8321 3035 8321
      3035 8319 3038 8319 3039 8317 3041 8318
      3045 8310 3045 8302 3051 8290 3018 8298
      3025 8325 3026 8325
TIME...MOT...LOC 1956Z 288DEG 35KT 3046 8337

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AB
Special weather statement, Apr 3, 3:25 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT Mon Apr 3 2023

FLZ020-021-023-122-222-GAZ350-032100-
Southern Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-Southern Ware GA-
425 PM EDT Mon Apr 3 2023

...Strong thunderstorms will impact portions of northwestern Baker,
northern Columbia, northern Suwannee and eastern Hamilton Counties
through 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Needmore to near Suwannee
Springs to 7 miles south of Suwannee River State Park to 11 miles
west of Dowling Park. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Live Oak, Jasper, White Springs, Suwannee Springs, Wellborn,
Winfield, Suwannee Valley, Belmont, Newburn and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3031 8321 3035 8321 3035 8319 3038 8319
      3045 8301 3061 8293 3058 8243 3065 8243
      3065 8240 3032 8249 3022 8275 3021 8305
      3025 8325
TIME...MOT...LOC 2025Z 281DEG 41KT 3071 8282 3040 8289 3030 8312 3030
8341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB

The radar

The Moody AFB radar (KVAX), 48 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
April 3, 3:38 PM EST
Where
Hamilton County, 3.65 mi NE of Marion
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.470, -82.890

A tree was blown down near SE County Road 137 and 50th Drive. The time of damage was based on radar.

Thunderstorm Wind, Hamilton

When
April 3, 3:40 PM EST
Where
Hamilton County, White Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.330, -82.750

A tree was blown down near SE County Road 135 and Third Street in White Springs. The time of damage was based on radar.

Thunderstorm Wind, Hamilton

When
April 3, 3:44 PM EST
Where
Hamilton County, 2.74 mi SW of Genoa
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.370, -82.860

A tree was blown down near SE County Road 25A and SE 137th Blvd. The time of damage was based on radar.

Thunderstorm Wind, Hamilton

When
April 3, 3:47 PM EST
Where
Hamilton County, 1.83 mi SW of Facil
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.350, -82.800

A tree was blown down on SE 99th Way. The time of damage was based on radar.

Thunderstorm Wind, Hamilton

When
April 3, 3:47 PM EST
Where
Hamilton County, 0.6 mi W of Facil
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.370, -82.790

A tree was blown down near SE County Road 137 and Highway 41. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084586, 1084591, 1084587, 1084589, 1084590.